Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 35, NWS Melbourne, FL

May 14, 20086 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 14, 2008, 3:38 AM EDT for 6 counties in Florida. It took effect at May 14, 2008, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2008, 3:38 AM EDT (07:38 UTC)
In effect from
May 14, 2008, 12:00 PM EDT
Expired
May 14, 2008, 7:00 PM EDT
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 140738
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
338 AM EDT WED MAY 14 2008

FLZ041-044>046-053-058-144-142300-
/O.UPG.KMLB.FW.A.0031.080514T1600Z-080514T2300Z/
/O.NEW.KMLB.FW.W.0035.080514T1600Z-080514T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
338 AM EDT WED MAY 14 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

LONG DURATIONS OF RELATIVE HUMIDITY AT OR BELOW 35 PERCENT IS
EXPECTED OVER THE INTERIOR SECTIONS THIS AFTERNOON...ESPECIALLY
THE WESTERN INTERIOR SECTIONS OF EAST CENTRAL FLORIDA.


A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

GLITTO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 14, 3:02 AM EDT, 36 minutes earlier.

Area forecast discussion, May 14, 3:02 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
302 AM EDT WED MAY 14 2008

.DISCUSSION...

TODAY/TONIGHT...SURFACE WINDS HAVE VEERED TO A MORE EASTERLY
COMPONENT WITH HIGH PRESSURE TO THE NORTH ALONG THE EAST COAST. SAT
IMAGES INDICATE MORE STRATOCU UPSTREAM OVER THE ATLANTIC THIS
MORNING AND EXPECT SCATTERED CLOUDS MOVING ON THE COAST DAYTIME WITH
A FEW CLOUDS REACHING THROUGH THE INTERIOR SECTIONS. RIDGE ALOFT
AMPLIFYING ALONG THE EAST COAST WILL ALLOW TEMPS TO CLIMB A BIT
HIGHER THAN ON TUESDAY WITH AFTERNOON HIGHS LOW/MID 80S EAST COAST
COUNTIES AND MID/UPPER 80S INTERIOR SECTIONS. OVERNIGHT LOWS IN THE
LOWER/MID 60S. MAY BE LOCALIZED PROBLEMS WITH SMOKE REDUCING
VISIBILITY NEAR ONGOING BRUSH FIRES THROUGH THE MORNING COMMUTE.

THU-FRI...UPPER LEVEL RIDGING OVER THE PENINSULA ON THU WILL FLATTEN
OUT THROUGH FRI WITH MAINLY ZONAL WINDS ALOFT. SURFACE HIGH PRESSURE
OVER THE WESTERN ATLC THROUGH THIS TIMEFRAME AS A COLD FRONTAL
BOUNDARY APPROACHES FROM THE NORTHWEST. SOUTHEAST WINDS EARLY ON THU
WILL VEER TO SOUTHERLY THU EVENING AND SOUTHWESTERLY BY EARLY FRI.
HIGHS THU IN THE MIDDLE 80S ALONG THE COAST AND INTO THE UPPER 80S
TO NEAR 90 DEGREES ACROSS THE INTERIOR. HIGHS FRI WITH THE OFFSHORE
FLOW WILL RANGE FROM THE UPPER 80S TO LOWER 90S. LOWS MILD AND
MAINLY IN THE 60S. LATEST 00Z GFS TRYING TO SNEAK SOME ISOLD
THUNDERSTORM ACTIVITY AHEAD OF THIS SYSTEM INTO OUR NORTHERN ZONES
FRI AFTN AND WILL ADD ONLY A SMALL CHANCE FOR MEASURABLE POPS. SOME
EMBEDDED ENERGY IN THE ZONAL FLOW MAY AID IN CONVECTIVE DEVELOPMENT
DURING THE AFTERNOON. THE COLD FRONTAL BOUNDARY WEAKENS AS IT ENTERS
CENTRAL FLORIDA OVERNIGHT AND REMAIN SKEPTICAL AS TO WHETHER OR NOT
IT WILL HAVE ANY POP LEFT AS IT MOVES THROUGH OVERNIGHT.

SAT...THE FRONTAL BOUNDARY CONTINUES TO WEAKEN EARLY SAT AND NOW
APPEARS TO STALL IN THE VICINITY OF LAKE OKEECHOBEE. THE UPPER
ENERGY ASSOCIATED WITH IT REMAINS ELONGATED EAST-WEST OVER THE
SOUTHEASTERN U.S. AND GULF COAST STATES. AS SUCH A SMALL THREAT OF
SHOWERS MAY BE POSSIBLE SAT AFTN OVER OUR FAR SOUTHERN ZONES INVOF
THE SURFACE FEATURE WHERE MOISTURE WILL BE HIGHEST. INTERACTIONS
WITH THE LOCAL SEA BREEZE PINNED ALONG THE COAST MAY AID IN
CONVECTIVE DEVELOPMENT HERE AS WELL. HIGHS IN THE LOWER/MIDDLE 80S
NORTH TO UPPER 80S SOUTH. LOWS AGAIN IN THE 60S.

SUN-TUE...THE PREVIOUSLY MENTIONED FRONT WILL EVENTUALLY WASH OUT
EARLY IN THE PERIOD. A REINFORCING FRONT WILL DROP DOWN SUN NIGHT
INTO EARLY MON WITH LITTLE FANFARE. UPPER LEVEL TROUGHING OVER THE
NORTHEASTERN U.S. THROUGH THE MID-ATLC STATES WILL FINALLY MOVE OFF
INTO THE NORTHERN ATLC DURING THE DAY MON AS THE FLOW REMAINS MAINLY
ZONAL THROUGH THIS TIME. DRY & WESTERLY FLOW...LOW/MID
LEVELS...RETURNS FOR THIS PERIOD WITH VERY SLIM CHANCES FOR PCPN FOR
THIS PERIOD. HIGHS/LOWS NEAR CLIMO ALONG THE COAST WITH HIGHS
A TAD ABOVE SEASONAL NORMS OVER THE INTERIOR.

&&

.AVIATION...VFR OUTSIDE LOCALIZED VSBY REDUCTIONS DUE TO SMOKE FROM
ONGOING BRUSH FIRES. GENERALLY FEW-SCT030-045 DAYTIME HOURS.

&&

.MARINE...SEAS AT OFFSHORE BUOYS CONTINUE TO SLOWLY EDGE UPWARD SO
WILL ISSUE SCA FOR SEAS OFFSHORE WATERS WITH MORNING PACKAGE. WINDS
EXPECTED TO BE E-SE 10-15 KNOTS. HAVE UNDERCUT WAVE WATCH SEAS BY
AROUND A FOOT CONSISTENTLY SINCE IT STILL APPEARS A LITTLE HIGH.
THU-SUN...SOUTHEAST WINDS 10-15 KTS THU WILL VEER TO SOUTH/SOUTHWEST
THU NIGHT/FRI AND INCREASE 15-20 KTS OFFSHORE. ON SAT WINDS WILL
VEER TO WEST/NORTHWEST BEHIND A FRONTAL BOUNDARY FINALLY DECREASING
THROUGH THE DAY. SEAS EXPECTED TO BUILD QUICKLY OFFSHORE BEHIND A
LONG PERIOD NORTHEAST SWELL THU & FRI BEFORE DECREASING FRI
AFTERNOON-SUN. THEREFORE WILL EXTEND A SCA FOR SEAS THROUGH FRI
MORNING. WINDS MAY APPROACH ADVISORY CRITERIA OFFSHORE AND FUTURE
SHIFTS MAY HAVE TO UPGRADE HERE IN THAT CASE. CAUTIONARY STATEMENTS
LIKELY FOR NEARSHORE WATERS DURING THIS EVENT. AN ELEVATED RIP
THREAT WILL PERSIST INTO AT LEAST SAT AT AREA BEACHES ACROSS EAST
CENTRAL FLORIDA.

&&

.FIRE WEATHER...E-ESE FLOW WILL ALLOW SLOW CRAWL UPWARD IN MOISTURE
NEXT 24 HOURS. WHILE TODAY WILL BE ANOTHER FIRE SENSITIVE DAY...THE
LONG DURATIONS OF LOW RHS WILL BE CONFINED TO INTERIOR SECTIONS...
ESPECIALLY HEADING WEST. HAVE UPGRADED FIRE WATCH TO RED FLAG FOR
INTERIOR COUNTIES...ESPECIALLY FOR THE WESTERN SECTIONS. WINDS WILL
RUN 10-15 MPH DAYTIME...JUST A TAD HIGHER NEAR THE IMMEDIATE COAST
THIS AFTERNOON. ONSHORE WINDS WILL RESULT IN SMOKE PLUMES MOVING
TOWARD THE W-WNW. THU-SUN...DRY AIRMASS OVER THE AREA WILL CONTINUE
TO BE MODIFIED BY SRLY FLOW THROUGH THE END OF THE WEEK WITH MINIMUM
RH LEVELS ALONG THE COAST STAYING ABOVE CRITICAL LEVELS. HOWEVER
INTERIOR SECTIONS MAY STILL SEE RH FALL INTO THE MID/UPPER 30S FOR A
FEW HOURS THU-SUN AFTNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  62  86  68 /   0   0  10  10
MCO  87  64  90  67 /   0   0  10  10
MLB  83  64  86  70 /   0   0  10  10
VRB  83  62  86  70 /   0   0   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR
     INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM EDT FRIDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...GLITTO
LONG TERM....SEDLOCK
Hazardous weather outlook, May 13, 5:24 PM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
524 PM EDT TUE MAY 13 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-140900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
524 PM EDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

...DENSE FOG/SMOKE IMPACT...
SMOKE AND VISIBILITY PROBLEMS ARE EXPECTED TO DEVELOP WITH SUNSET
AND PERSIST ACROSS EXTREME SOUTH BREVARD AND CENTRAL COUNTY
THROUGH THE MORNING COMMUTE. AREAS AFFECTED INCLUDE GRANT-VALKARIA
SOUTH TO BAREFOOT BAY...MICCO AND ROSELAND. ANOTHER AREA FROM
CANAVERAL GROVES TO WEST COCOA AND LAKE POINSETT WILL SEE LOCALLY
EDUCED VISIBILITY.

A DENSE SMOKE ADVISORY MEANS LARGE FIRES AND SMOLDERING AREAS WILL
CREATE DENSE SMOKE...LIMITING VISIBILITY IN SOME AREAS TO LESS THAN
100 FEET. IF DRIVING...SLOW DOWN...USE LOW BEAM HEADLIGHTS... AND
LEAVE PLENTY OF ROOM AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED.

PERSISTING SMOKE FROM WILDFIRES WILL AFFECT AIR QUALITY AND
PERSONS WITH RESPIRATORY ISSUES SHOULD CONSIDER LIMITING PROLONGED
EXPOSURE TO SMOKE.

...WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION FOR CHOPPY SEAS AND GUSTY
WINDS BEYOND 20 MILES FROM THE COAST FROM FLAGLER BEACH TO JUPITER
INLET.

...FIRE WEATHER IMPACT...
A MODERATE FIRE DANGER WILL EXIST OVER INTERIOR SECTIONS AWAY FROM
THE IMMEDIATE COAST ON WEDNESDAY. CRITICALLY LOW RELATIVE HUMIDITY
IS EXPECTED TO BE CONFINED MAINLY WEST OF INTERSTATE 95 FOR THREE
TO FIVE HOURS. A SEA BREEZE WILL PROVIDE SOME RELIEF BY EARLY
AFTERNOON...HOWEVER IT WILL BRING AN INCREASE IN WINDS WITH GUSTY
CONDITIONS OF 15 TO 20 MPH POSSIBLE AFTER PASSAGE OF THE SEA
BREEZE AND PERSISTING UNTIL DUSK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN EXTENDED DRY PERIOD IS FORECAST TO CONTINUE INTO EARLY NEXT
WEEK. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER INTERIOR
SECTIONS OF EAST CENTRAL FLORIDA. A DRY FRONTAL SYSTEM IS FORECAST
TO PASS OVER CENTRAL FLORIDA LATE THIS WEEK INCREASING THE
LIKELIHOOD OF VERY DRY CONDITIONS ACROSS ALL OF EAST CENTRAL
FLORIDA.

AN INCREASE IN NORTHEASTERLY SWELL WILL INCREASE SEA HEIGHTS
DURING THE MID WEEK AND SMALL CRAFT ADVISORIES MAY BECOME NEEDED
FOR PORTIONS OF THE MARINE AREA BY WEDNESDAY OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

PENDERGRAST

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.